MAUDE Adverse Event Report: SYNTHES BETTLACH 5.0MM TI LOCKING HEAD SCREW SELF-TAPPING 40MM; APPLIANCE,FIXATION,NAIL

SYNTHES BETTLACH 5.0MM TI LOCKING HEAD SCREW SELF-TAPPING 40MM; APPLIANCE,FIXATION,NAIL
Model Number 413.340
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device malfunctioned intra-operatively and was not implanted / explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: part 413.340; lot 9466422.Manufacturing site: (b)(6).Manufacturing date: 29.Apr.2015.Ncr was generated during production.This was for two screws with an incorrect head profile.The completed lot was checked for this feature and two incorrect screws were removed from the lot.Finally the review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a varus derotation osteotomy, an implant broke during insertion.The surgeon was inserting a screw through a plate to adjust the height of the plate.As the surgeon was removing the screw, the head of the screw broke off the shaft.A broken screw removal set was used to attempt to remove the shaft.The surgery was delayed by about 20-25 minutes to remove the shaft.Unfortunately, the attempt was unsuccessful and the surgeon left the shaft in the patient and proceeded to complete the rest of the surgery.No other complications occurred.The patient¿s status was stable and recovering fine.No additional information available.Concomitant medical devices: unknown plate (part unknown, lot unknown 1 quantity).
 
Additional Manufacturer Narrative
Reporter contact number was not provided.Product development investigation was completed.A device history record (dhr) review, visual inspection, and drawing review were performed as part of this investigation.The screw head was received with a roughly transverse break of the shaft at the base of the threaded region.The distal threaded shaft was not returned.Due to the location of the break at the transition to the threaded head and that the shaft was not returned, dimensional inspection of the outer diameter could not be performed.The balance of the device shows surface wear consistent with use and which would not impact the functionality.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken.The returned screw head is part of the tomofix osteotomy system and reference in the tomofix osteotomy system technique guide, and the tomofix medial distal femur plate technique guide.Based on the date of manufacture the relevant drawings, reflecting the current and manufactured revision, were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.No definitive root cause was able to be determined as specific circumstances surrounding the event are unknown.It was reported that ¿the surgeon was inserting a screw through a plate to adjust the height of the plate.¿ however, the reported screw is a locking screw and therefore would not lag the plate to the bone; if compression is desired a cortex screw would be recommended.As the orientation of the plate to the bone is unknown is it not known what forces may have been applied in attempt to lag the plate to the bone with the locking screw.The technique guides also each note that the locking screws should not be locked under power and that the user should use the 3.5mm torque limiting screwdriver, 4nm torque limit, for final seating of all locking screws.Corrected data: reporter name, and occupation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.0MM TI LOCKING HEAD SCREW SELF-TAPPING 40MM
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6850230
Report Number9612488-2017-10462
Device Sequence Number18996763
Product Code KTT
UDI-Device Identifier10886982212030
UDI-Public(01)10886982212030(10)9466422
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K023941
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number413.340
Device Catalogue Number413.340
Device Lot Number9466422
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2017
Initial Date Received by Manufacturer 08/17/2017
Supplement Date Received by Manufacturer10/10/2017
Initial Report FDA Received Date09/07/2017
Supplement Report FDA Received Date10/13/2017
Patient Sequence Number1
Patient Age9 YR
Patient Weight62